Hail, Tulsa
- When
- May 4, 7:14 AM CST
- Where
- Tulsa County, 3.63 mi SSE of Jenks
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.974, -95.939
A strong storm system slowly moved from the central Rockies into the Southern and Central Plains on the 4th and 5th. The associated surface frontal boundary located over northern Texas early on the 4th moved north into central Oklahoma as a warm front by the late afternoon, and then near the Kansas border on the 5th ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong storm system slowly moved from the central Rockies into the Southern and Central Plains on the 4th and 5th. The associated surface frontal boundary located over northern Texas early on the 4th moved north into central Oklahoma as a warm front by the late afternoon, and then near the Kansas border on the 5th ahead of a cold front. The first round of thunderstorms developed over eastern Oklahoma during the morning hours of the 4th. These thunderstorms were rooted above a shallow, stable layer of air near the ground, and the strongest storms produced hail up to penny size. Another round of thunderstorms developed during the early evening hours. The storms over northeastern Oklahoma were rooted above a shallow, stable layer of air near the ground, and produced large hail up to half dollar size. The thunderstorms that developed over east central Oklahoma near the warm front were rooted near the ground. These storms were able to become supercells, given the moderately strong instability that had developed during the afternoon, combined with strong deep layer wind shear. The low-level wind shear had become strong near the warm front itself, which supported the development of a few tornadoes. Thunderstorms continued to develop across the area during the overnight hours of the 4th and early morning hours of the 5th, which resulted in locally heavy rainfall and flash flooding. The final round of thunderstorms developed during the early afternoon of the 5th, with the strongest storms producing hail up to quarter size.
Widespread, heavy rainfall during this period resulted in three to eight inches of rain across much of east central and northeastern Oklahoma, with areas of up to twelve inches. In addition to the flash flooding, this widespread, heavy rainfall resulted in major flooding along portions of the Neosho River, the Illinois River, the Deep Fork River, and Baron Fork Creek, as well as moderate flooding along portions of Polecat Creek, and the Poteau River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 4, 5:24 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
624 AM CDT Wed May 4 2022
...New AVIATION...
.SHORT TERM...
(Today and Tonight)
Issued at 345 AM CDT Wed May 4 2022
Warm front currently aligned south of the Interstate 20 corridor
through central TX and arcing northeastward toward the Arklatex
region. Broad low level jet and associated warm advection is
ongoing supporting recent development of isolated showers across
the local region. This trend will continue through early morning
while the warm front steadily lifts northward. Guidance widely varies
in the extent of convection through early afternoon and confidence
is low in the coverage of any stronger storms / heavier rains
during this time.
A notable and more likely uptick in convective coverage is
expected to begin by mid afternoon and become widespread through
the overnight hours. The warm front is likely to advance into SE
OK and possibly north of Interstate 40 through E OK by late
afternoon. Much of the northward advance will be determined by the
extent of morning convection. Storms will develop well west of the
region along the dryline by mid afternoon, however additional
development eastward through the warm sector is also possible. The
moisture rich warm sector airmass characterized by mean mixing
ratios of 12-14g/kg will have minimal remaining inhibition by mid
afternoon while the influence from the subtropical jet streak
rotating northward ahead of the approaching upper low fosters lift
across the warm sector. Should these further eastward storms
develop, a NE storm motion would track into E OK and interact
with the lifting warm front to support a risk of significant
severe weather. The further westward storm development is likely
to grow upscale as it approaches the forecast area during the
evening and likely bring an increase in severe weather coverage as
it expands across the forecast area. Renewed convection may also
develop overnight along the advancing cold front and accelerate
eastward through any yet overturned instability. This prolonged
convective period will yield heavy rainfall and localized
excessive and potentially dangerous rainfall totals through the
overnight hours.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 345 AM CDT Wed May 4 2022
Storms are likely to be ongoing early Thursday well ahead of the
approaching cold front. The degree of destabilization ahead of the
front by afternoon remains uncertain given the early day storms,
however any additional redevelopment by early afternoon along the
front would pose a continued risk of severe weather before the
front pushes east of the forecast area by late afternoon.
Cooler and drier weather Friday before return flow begins
Saturday. A stark airmass change will occur over the weekend with
both temperatures and dewpoints rising well above recent levels
and more typical of early summer. This will occur as the pattern
aloft becomes highly amplified with a sharp dryline becoming
established west of the area and likely focusing the bulk of any
storm coverage through mid next week west and northward.
&&
.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Wed May 4 2022
MVFR cigs will prevail through the period, however cigs/vsbys
will lower to IFR at times in areas of thunder that will become
more widespread later this afternoon and evening. TSRA will impact
all sites by 06z and continue through the remainder of the
period with MVFR/IFR cigs/vsbys.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 69 61 75 53 / 90 100 70 10
FSM 73 63 76 56 / 50 80 90 40
MLC 74 63 76 53 / 70 90 80 10
BVO 66 60 74 52 / 90 100 70 20
FYV 71 60 74 53 / 50 90 90 40
BYV 64 57 73 54 / 60 90 90 50
MKO 69 61 74 52 / 70 90 80 10
MIO 65 58 73 53 / 80 100 90 30
F10 71 62 74 51 / 80 90 70 10
HHW 79 64 77 54 / 60 80 90 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday afternoon for OKZ049-053>076.
AR...Flood Watch through Thursday afternoon for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...23Hazardous Weather Outlook National Weather Service Tulsa OK 501 AM CDT Wed May 4 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 501 AM CDT Wed May 4 2022 ...Severe Weather And Flooding Risks Today Through Thursday... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Elevated. AREA...Primarily Eastern Oklahoma. ONSET...After 3 PM. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Late Morning. AREA AT GREATEST RISK...Eastern Oklahoma. FLASH FLOOD. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Late Afternoon. DISCUSSION... Thunderstorms will develop this morning with a limited risk of severe weather and heavy rainfall primarily across northeast Oklahoma. A steady increase in storm coverage is expected beginning mid afternoon with storms becoming widespread this evening through the overnight hours. A focus for severe weather will be a warm front lifting northward into the region. Conditions along and south of the warm front will be highly supportive of severe weather later this afternoon and overnight. Any isolated storms that develop and move into this environment will pose a risk of significant severe weather including tornadoes. A larger area of storms is likely to spread into the region by late evening with a risk of locally damaging winds and possibly tornadoes continuing into the overnight hours. The prolonged period of storms from late afternoon through overnight will raise the potential for dangerous flooding. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Severe Thunderstorm and Heavy Rain Potential. FRIDAY through SUNDAY...No Hazards. MONDAY...High Wind Potential. TUESDAY...Thunderstorm Potential...High Wind Potential. EXTENDED DISCUSSION... Severe weather could be ongoing early Thursday morning and storms may also redevelop Thursday afternoon along an advancing cold front. While uncertainty remains in the coverage of storms by Thursday afternoon, any storms which do develop would pose a risk of severe weather. Dry and mild weather prevails Friday before a notable change occurs over the weekend. Hot and humid conditions will develop Sunday and persist through early next week. The early season heat often raises potential for heat stress for any outdoor activities. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
733 AM CDT Wed May 4 2022
OKZ064-041300-
Creek OK-
733 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of central Creek County
through 800 AM CDT...
At 733 AM CDT, Doppler radar indicated a strong thunderstorm near
Depew, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Bristow... Kellyville...
This includes Interstate 44 between mile markers 185 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3607 9629 3608 9628 3593 9613 3575 9645
3588 9656
TIME...MOT...LOC 1233Z 229DEG 30KT 3583 9649
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Tulsa OK
745 AM CDT Wed May 4 2022
OKZ054-060-041300-
Tulsa OK-Osage OK-
745 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southeastern Osage
and northeastern Tulsa Counties through 800 AM CDT...
At 745 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
north of Sand Springs, moving northeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Owasso... Skiatook...
Sperry... Turley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 9581 3613 9611 3627 9625 3643 9600
3642 9596
TIME...MOT...LOC 1245Z 231DEG 26KT 3622 9610
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Tulsa OK
754 AM CDT Wed May 4 2022
OKZ064-041345-
Creek OK-
754 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southwestern Creek
County through 845 AM CDT...
At 753 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Davenport, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Depew... Shamrock...
Milfay...
This includes Interstate 44 between mile markers 178 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3590 9662 3595 9656 3574 9635 3564 9654
3564 9662
TIME...MOT...LOC 1253Z 231DEG 25KT 3565 9675
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
755 AM CDT Wed May 4 2022
OKZ060-064-041345-
Tulsa OK-Creek OK-
755 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northeastern Creek
and central Tulsa Counties through 845 AM CDT...
At 755 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Kellyville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Sapulpa... Jenks...
Kellyville... Jenks Riverside Airport...
Gray...
This includes Interstate 44 between mile markers 196 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9615 3616 9603 3607 9589 3584 9629
3597 9645
TIME...MOT...LOC 1255Z 230DEG 25KT 3596 9626
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
759 AM CDT Wed May 4 2022
OKZ060-067-041345-
Tulsa OK-Wagoner OK-
759 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northwestern Wagoner
and southeastern Tulsa Counties through 845 AM CDT...
At 759 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Bixby, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Bixby... Jenks...
Glenpool... Coweta...
Oneta... Liberty...
Leonard...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3599 9603 3615 9575 3602 9558 3585 9585
3586 9599 3589 9603
TIME...MOT...LOC 1259Z 230DEG 25KT 3591 9594
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
801 AM CDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 2 E HOWE 34.95N 94.59W
05/02/2022 LE FLORE OK NWS STORM SURVEY
STRONG THUNDERSTORM WIND SNAPPED LARGE TREE
LIMBS.
&&
EJCThe Tulsa radar (KINX), 40 km away, was scanning. The volume nearest the first event began at 13:15 UTC.
16 hail, 14 flood, 7 flash flood, 3 tornado, 3 thunderstorm wind. Local standard time, as filed.
Half dollar size hail damaged homes, businesses, and vehicles.
Quarter size hail was reported at the Sand Springs Pogue Airport.
The Illinois River near Chewey rose above its flood stage of 12 feet at 7:15 pm CDT on May 4th. The river crested at 28.85 feet at 8:30 pm CDT on the 5th, resulting in major flooding. This was the fourth highest crest on record at this site. Disastrous flooding occurred from Fidler's Bend to near Hanging Rock, with numerous roads inundated and permanent campgrounds and cabins overtopped. Monetary damage from this flood was unknown. The river fell below flood stage at 11:15 pm CDT on the 6th.
This tornado developed in Seminole County, and produced damage in Cromwell before moving into Okfuskee County. It crossed into Okfuskee County about a mile northeast of Cromwell, or about four miles west of Bearden, and moved east-northeast damaging trees. The tornado enlarged and turned more northeast as it approached the E1130 Road, where the tree damage increased with numerous uprooted and snapped trees through where it crossed Highway 48 with a damage path width of about 3/4 of a mile wide. Outbuildings were also damaged. A gas station received minor damage where it crossed I-40. The tornado continued north-northeast producing light tree damage across the E1100 Road and Highway 56, then dissipated before it reached Highway 62 northwest of Okemah. Based on this damage, maximum estimated wind in this segment of the tornado was 105 to 110 mph.
This tornado uprooted a few trees, and snapped large tree limbs. Based on this damage, maximum estimated wind in the tornado was 90 to 95 mph.
Portions of Highway 56 west of Okmulgee were impassable due to flooding.
Strong thunderstorm wind blew down a tree onto Highway 56.
Emergency management reported widespread flooding in Okmulgee. About 35 homes were damaged from flooding, and 50 swift water rescues were made for people trapped in flooded homes and vehicles. Monetary damage from the flood was unknown.
The Deep Fork River near Beggs rose above its flood stage of 18 feet at 9:30 pm CDT on May 4th. The river crested at 30.94 feet at 8:45 am CDT on the 6th, resulting in major flooding. This was the fifth highest crest on record at this site. Disastrous flooding occurred with homes flooded northwest of Okmulgee, and county roads inundated. Monetary damage from this flood was unknown. The river fell below flood stage at 10:30 pm CDT on the 12th.
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 9:45 pm CDT on May 4th. The river crested at 27.53 feet at 5:00 am CDT on the 6th, resulting in major flooding. This was the fourth highest crest on record at this site. Disastrous flooding occurred from near Hanging Rock to the headwaters of Lake Tenkiller. Highway 10 was flooded and closed to its intersection with Highway 51. Many cabins and parks were inundated. Monetary damage from this flood was unknown. The river fell below flood stage at 8:45 pm CDT on the 7th.
The Oklahoma Mesonet station near Okemah measured 63 mph thunderstorm wind gusts.
Thunderstorm wind gusts were estimated to 60 mph.
Portions of W 500 Road were closed between 9th Street and S 430 Road due to flooding.
County Road 520 was flooded and closed between Elliott Road and Oakwood Road on the south side of Pryor.
The Illinois River near Watts rose above its flood stage of 13 feet at 1:45 am CDT on May 5th. The river crested at 27.50 feet at 2:30 pm CDT on the 5th, resulting in major flooding. This was the fourth highest crest on record at this site. Disastrous flooding occurred from the Arkansas border to Fidler's Bend, with many permanent campgrounds and cabins overtopped. Monetary damage from this flood was unknown. The river fell below flood stage at 4:00 pm CDT on the 6th.
This tornado snapped a few trees, uprooted a number of trees, and damaged several outbuildings. Based on this damage, maximum estimated wind in the tornado was 90 to 95 mph.
Portions of Highway 64 were flooded and closed.
Portions of S 4637 Road were flooded.
The Neosho River near Commerce rose above its flood stage of 15 feet at 4:00 am CDT on May 5th. The river crested at 20.87 feet at 11:45 am CDT on the 7th, resulting in moderate flooding. Riverview Park in Miami was flooded, and considerable agricultural flooding occurred. Portions of Highway 125 were flooded and closed. The river fell below flood stage at 10:00 pm CDT on the 9th.
Polecat Creek near Sapulpa rose above its flood stage of 21 feet at 5:00 am CDT on May 5th. The river crested at 26.50 feet at 1:30 pm CDT on the 5th, resulting in moderate flooding. Moderate flooding of pasture lands occurred between Sapulpa and Jenks. Several rural roads and outbuildings were flooded. Monetary damage from this flood was unknown. The river fell below flood stage at 7:00 pm CDT on the 6th.
The Spring River near Quapaw rose above its flood stage of 20 feet at 5:15 am CDT on May 5th. The river crested at 31.98 feet at 2:30 am CDT on the 7th, resulting in major flooding. Agricultural land and county roads were flooded to a depth of several feet. Monetary damage from this flood was unknown. The river fell below flood stage at 12:30 am CDT on the 9th.
Baron Fork Creek near Eldon rose above its flood stage of 18 feet at 5:15 am CDT on May 5th. The river crested at 27.89 feet at 8:00 am CDT on the 5th, resulting in major flooding. This was the second highest crest on record at this site. Disastrous flooding occurred, with many permanent campgrounds and cabins overtopped. Monetary damage from this flood was unknown. The river fell below flood stage at 4:30 pm CDT on the 5th.
Portions of Indian Road north of Highway 10A were completely washed out. Monetary damage from this flood was unknown.
Portions of Mason Road east of Highway 48 were washed out. Monetary damage from this flood was unknown.
Cropland and portions of several county roads were flooded.
Portions of Highway 82 south of Spavinaw were flooded and closed.
The Poteau River near Poteau rose above its flood stage of 24 feet at 11:45 am CDT on May 5th. The river crested at 26.68 feet at 6:15 pm CDT on the 5th, resulting in moderate flooding. Croplands and county roads were inundated by flood water. The river fell below flood stage at 6:15 am CDT on the 6th.
Flooding in Bixby damaged at least 37 homes and four businesses, and flooded roads. Much of the damage was in a neighborhood south of Highway 64 and west of S Mingo Road.
The Poteau River near Panama rose above its flood stage of 29 feet at 3:45 pm CDT on May 5th. The river crested at 36.20 feet at 4:45 pm CDT on the 6th, resulting in moderate flooding. Agricultural land was flooded from near Panama to near Arkoma, and county roads were closed. The river fell below flood stage at 4:15 am CDT on the 8th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027095, 1031421, 1031430, 1031427, 1031467, 1031883, 1031458, 1031463, 1031465, 1031820, 1031475, 1031854, 1031476, 1031903, 1031887, 1031479, 1031484, 1031487, 1031489, 1031857, 1031870, 1031877, 1031494, 1031878, 1031875, 1031862, 1031860, 1031865, 1031893, 1031882, 1031884, 1031885, 1031888, 1031897, 1033773, 1031506, 1031556, 1031567, 1031569, 1031599, and more.